Alert archive / Alabama / Tornado Warnings in 2017

Tornado Warning 78, NWS Tallahassee, FL

June 22, 2017Geneva County, Alabama

NWS Tallahassee, FL issued this tornado warning at Jun 22, 2017, 1:04 AM CDT for Geneva County, Alabama. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2017, 1:04 AM CDT (06:04 UTC)
Expired
Jun 22, 2017, 1:30 AM CDT
In force
26 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Geneva County, AL

The radar

The Eglin Afb radar (KEVX), 65 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:10 AM CDTTSTM WND DMG5 Ne Howells, ALPOWER OUTAGE DUE TO TREES. ALSO PUBLIC ESTIMATED WIND GUSTS OF 55-60 MPH IN THE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 6:45 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WFUS52 KTAE 220604
TORTAE
ALC061-220630-
/O.NEW.KTAE.TO.W.0078.170622T0604Z-170622T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
104 AM CDT THU JUN 22 2017

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northwestern Geneva County in southeastern Alabama...

* Until 130 AM CDT
    
* At 103 AM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southwest of Samson, or 11 miles east of
  Florala, moving north at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Geneva County, including the following locations:
  Earlytown, Hacoda, Lowery and Weeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3118 8611 3104 8612 3103 8618 3111 8619
      3118 8619
TIME...MOT...LOC 0603Z 170DEG 19KT 3104 8615 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

ADL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jun 22, 12:36 AM CDT, 28 minutes earlier.

Area forecast discussion, Jun 22, 12:36 AM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
136 AM EDT Thu Jun 22 2017

.AVIATION [Through 06Z Friday]...

Scattered showers continue to move northward across our western
areas, but heaviest rain will likely remain west of our terminals.
Still, very brief visibility reductions in heavier showers cannot
be ruled out at DHN and ECP. Also, broken low clouds should
continue to produce MVFR cigs at ECP, and possibly at DHN through
the early morning hours. VFR conditions are expected to prevail
from mid-morning through the end of the period at all terminals as
chances of showers continue to decrease through the day.

&&

.PREV DISCUSSION [814 PM EDT]...

.NEAR TERM [Through Tonight]...

Heavy rain is clearing out northwest zones at this hour, leaving
light showers across the region. The exit of the heavy rain has
effectively ended the flash flooding threat across the region this
afternoon and the watch has been cancelled. In general, 2 to 4
inches of rain fell across a widespread area of the Florida
Panhandle and portions of southeastern Alabama, with higher local
amounts up to 6 inches in and around the Panama City area. Expect
light showers to continue to decrease in coverage through the
remainder of the afternoon and evening hours. Widespread cloud
cover and abundant moisture in place will limit diurnal swings
once again overnight, with lows generally remaining in the mid 70s
across the region.

.SHORT TERM [Thursday Through Friday Night]...

TS Cindy will be inland near the TX/LA border at the start of the
period allowing the subtropical ridge to our east to reassert itself
across the forecast area. That will mean a return to drier weather
with PoPs only in the 20-30% range through the short term. This will
allow max temps to get back closer to normal, within a few degrees
of 90 both days. Heat indices will peak around 100. Overnight lows
will remain in the mid 70s.

.LONG TERM [Saturday Through Wednesday]...

The subtropical ridge to our east will pump seasonally humid air
into our region through Monday. Look for highs around 90 and lows in
the mid 70s. A cold front will then approach from the northwest and
struggle to make it across the area. However, it does look like it
will eventually make it past us and bring in a brief respite from
the humidity on Tuesday and Wednesday with dew points in the 60s on
those days. This will also knock temps down a bit with highs in the
upper 80s and lows in the upper 60s. There will be scattered
thunderstorms each day.

.MARINE...

Tropical Storm Cindy is moving northwest toward the coast of western
Louisiana and eastern Texas. Over the northeast Gulf of Mexico,
winds have dropped to marginal advisory criteria, but seas are still
high. As Cindy turns northward, we will see the gradient across our
western waters increase again overnight. Winds will drop below
criteria from east to west on Thursday, but it will take until
Friday morning before seas drop below advisory thresholds across the
western waters. Light winds and low seas are expected from the
weekend into early next week.

The high surf advisor will remain in effect until Friday morning
from Gulf County westward. The high risk for rip currents may
continue into the weekend.

.FIRE WEATHER...

No fire weather concerns.

.HYDROLOGY...

Additional rainfall totals should be less than an inch in most
areas, so we can now look forward to any river impacts. As of now,
the only main stem river that could reach flood stage is the
lower Choctawhatchee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   89  73  90  71  91 /  20  10  20  10  20
Panama City   85  78  86  77  86 /  30  10  20  10  20
Dothan        87  74  90  74  89 /  40  20  20  10  40
Albany        90  74  91  75  90 /  30  10  20  10  40
Valdosta      91  74  91  73  92 /  30  20  30  10  20
Cross City    92  75  90  74  90 /  20  20  20  10  20
Apalachicola  87  79  87  77  87 /  20  10  20  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through Friday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 11 AM EDT /10 AM CDT/ Friday for
     Coastal Bay-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 8 PM EDT this evening for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River Fl out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until 11 AM EDT Friday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Barry
SHORT TERM...Pullin
LONG TERM...Wool
AVIATION...Lahr
MARINE...Harrigan
FIRE WEATHER...Wool
HYDROLOGY...Barry

Nearby

Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.